Renal Tubular Acidosis and Immune Checkpoint Inhibitor Therapy: An Immune-Related Adverse Event of PD-1 Inhibitor—A Report of 3 Cases

Sandra M. Herrmann, Mariam P. Alexander, Michael F. Romero, Ladan Zand

Research output: Contribution to journalArticlepeer-review

Abstract

The main cause of acute kidney injury in patients receiving immune checkpoint inhibitors (ICIs) is acute interstitial nephritis. However, as their use continues to increase, other kidney manifestations are being described. We report 3 cases of patients treated with ICIs who developed predominantly electrolyte disorders secondary to renal tubular acidosis as an immune-related adverse event and discuss the potential mechanism. Nongap acidosis in combination with hypokalemia should raise suspicion for distal renal tubular acidosis in patients treated with ICIs.

Original languageEnglish (US)
Pages (from-to)657-662
Number of pages6
JournalKidney Medicine
Volume2
Issue number5
DOIs
StatePublished - Sep 1 2020
Externally publishedYes

Bibliographical note

Funding Information:
Dr Herrmann is supported by K08 DK118120 and by Mary Kathryn and Michael B. Panitch Career Development Award. Dr Romero is supported by P30-DK090278 , R01-DK092408 , EY017732 , R25-DK101405 , the Oxalosis and Hyperoxaluria Foundation , and the Mayo Foundation .

Publisher Copyright:
© 2020 The Authors

Keywords

  • Immune checkpoint inhibitors
  • PD-1 inhibitor
  • acute interstitial nephritis
  • case report
  • immune-related adverse event
  • renal tubular acidosis

PubMed: MeSH publication types

  • Case Reports

Fingerprint

Dive into the research topics of 'Renal Tubular Acidosis and Immune Checkpoint Inhibitor Therapy: An Immune-Related Adverse Event of PD-1 Inhibitor—A Report of 3 Cases'. Together they form a unique fingerprint.

Cite this